Alert archive / Montana / Snow Squall Warnings in 2020

Snow Squall Warning 4, NWS Missoula, MT

February 16, 2020Granite County, Missoula County, Montana

NWS Missoula, MT issued this snow squall warning at Feb 16, 2020, 8:15 PM MST for Granite County, Missoula County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2020, 8:15 PM MST (03:15 UTC)
Expired
Feb 16, 2020, 9:15 PM MST
In force
60 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS55 KMSO 170318
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
815 PM MST Sun Feb 16 2020

MTC039-063-170415-
/O.NEW.KMSO.SQ.W.0004.200217T0315Z-200217T0415Z/
Missoula MT-Granite MT-
815 PM MST Sun Feb 16 2020

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southeastern Missoula County in west central Montana...
  North central Granite County in west central Montana...

* Until 915 PM MST.

* At 815 PM MST, a dangerous area of intense snow was located 7 miles
  southeast of Bonner-West Riverside, or 10 miles southeast of
  Missoula, moving southeast at 5 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* Interstate 90 Missoula to Bearmouth, and Highway 200 Bonner to 
  Potomac.

Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Nimrod, Bearmouth,
Clinton and Turah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4674 11324 4660 11336 4684 11409 4698 11397
TIME...MOT...LOC 0315Z 293DEG 6KT 4679 11380 

$$
1 follow-up statement
374 
WWUS55 KMSO 170411
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
911 PM MST Sun Feb 16 2020

MTC039-063-170421-
/O.EXP.KMSO.SQ.W.0004.000000T0000Z-200217T0415Z/
Missoula MT-Granite MT-
911 PM MST Sun Feb 16 2020

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN MISSOULA AND NORTH
CENTRAL GRANITE COUNTIES WILL EXPIRE AT 915 PM MST...

The snow squall which prompted the warning has moved out of part of 
the warned area. Therefore, the snow squall warning will be allowed 
to expire.

LAT...LON 4674 11324 4660 11336 4684 11409 4698 11397
TIME...MOT...LOC 0411Z 293DEG 6KT 4675 11368 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 16, 2:28 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Feb 16, 2:28 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MST Sun Feb 16 2020

.DISCUSSION...Considerable snow showers are ongoing with the
potential of a few snow bands through late this evening under
unstable northwest flow. Travelers watch for sudden reductions in
visibility, slick roads, and variable road conditions. Additional
snow showers will occur late tonight into Monday morning. Snow
amounts will highly variable from a dusting to several inches. The
main focus for the snow showers will be north-central Idaho into
west-central and southwest Montana. A secondary band of heavy snow
is possible on US 2 east of Kalispell as well. Allow a little
extra time if you will be traveling, impacts will last into the
Monday morning commute.

Scattered snow showers will continue Monday afternoon into Tuesday
morning but impacts will become much more localized.

A ridge remains in the forecast starting Wednesday. Today models
have trended weaker than yesterday by having several shortwaves
moving over the ridge. This will have little impact on the
forecast due to the air mass being very dry. With the dry air mass
and stable conditions and at least a few inches of snow on the
ground in the region's valleys, radiative cooling at night will
lead to strong valley inversions. The potential for air stagnation
remains, especially in the Seeley Lake area and around Missoula.

Models still agree pretty well, though they have all at the same
time slowed down the front for next weekend with it moving through
the northern Rockies on Sunday now.

&&

.AVIATION...Unstable northwest flow has lead to snow showers which
will continue across the region over the next 24 hours. A few
heavy snow bands may develop through this evening as well but
determining exact locations will be a struggle. Sudden reductions
in visibility and lowered ceilings will accompany showers with VFR
conditions outside of showers. Any gusty winds that develop behind
the afternoon cold front will quickly diminish after sunset.

&&

.AIR STAGNATION...A ridge will build over the region Wednesday.
Very quickly short waves start cutting it down, but it takes a
while and in the meantime a very dry air mass remains over the
northern Rockies. The very dry air mass in combination with at
least a few inches of snow in many of the valleys will cause very
strong radiative cooling resulting in cold temperatures and strong
valley inversions. The coldest, most stable morning is expected to
be Thursday morning at this time. With cloud cover moving in ahead
of a cold front for Sunday, it will be difficult to mix out the
valley inversions until the front arrives which currently looks
like Sunday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 7 PM this evening to 11 AM MST
     Monday Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
     Region.

     Winter Weather Advisory until 11 AM MST Monday West Glacier
     Region.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 AM MST Monday Potomac/Seeley
     Lake Region.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday Butte/Blackfoot Region.

ID...Winter Weather Advisory until 10 AM PST Monday Northern
     Clearwater Mountains.

     Winter Weather Advisory until 10 AM PST Monday Southern
     Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:14 PM MSTSnow Squall WarningMSOGranite, Missoula61 min

Nearby

Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.